University of Michigan Health System Ann Arbor, MI, United States
Samuel W. Chey, MPH1, Maria Westerhoff, MD1, William D. Chey, MD, FACG2 1University of Michigan Health System, Ann Arbor, MI; 2Michigan Bowel Control Program, University of Michigan, Ann Arbor, MI
Introduction: Severe acute respiratory syndrome coronavirus 2 (SARS-CoV2) has caused a global pandemic leading to significant morbidity and mortality. Novel messenger RNA (mRNA) vaccines produced by Pfizer and Moderna have been proven safe and effective. However, mRNA vaccines can cause short-term adverse events (AEs), the most common of which include chills, fatigue, and injection site pain. Transient, mild gastrointestinal (GI) AEs such as nausea and diarrhea have also been reported. More prolonged or severe GI AEs have not been reported with these mRNA vaccines. Below we report one of the first cases of lymphocytic colitis occurring after the second dose of the Pfizer mRNA vaccine.
Case Description/Methods: A 69 yo woman with a history of GERD, hyperlipidemia, paroxysmal SVT, and hypertension presented for evaluation of severe abdominal pain, nausea, and diarrhea. She reported no significant GI issues prior to her second Pfizer COVID vaccination on 2/17/21. Within 24-hrs of vaccination, she reported onset of diarrhea (2-3 loose to watery stools per day). Symptoms intensified over the next several days to 3-5 watery stools per day with incontinence, abdominal cramping, and nausea. After consultation with her primary care provider, GI PCR and COVID testing were negative. Ondansetron and loperamide were started with minimal benefit. Two-months later, a GI consultation was obtained due to persistent symptoms. Work up demonstrated no anemia with normal CRP, celiac serologies, and GI PCR. Colonoscopy on day 98 post-onset revealed patchy erythema in the descending colon and rectosigmoid. Histologic evaluation of mucosal biopsies revealed lymphocytic colitis characterized by numerous lymphocytes infiltrating the epithelium and abundant plasma cells in the lamina propria. A previous colonoscopy performed in 2012 was unremarkable. At her most recent follow-up on day 113 post-onset, the patient reported gradual improvement of abdominal symptoms and diarrhea.
Discussion: We report a novel case of lymphocytic colitis following the second injection of the Pfizer SARS-CoV2 vaccine. A review of the CDC's vaccine adverse event database revealed two other cases of microscopic colitis following the Pfizer vaccine, one each of lymphocytic and collagenous colitis. Further research is needed to better understand this association. However, providers should consider microscopic colitis in the differential diagnosis of patients with persistent diarrhea following the Pfizer SARS-CoV2 mRNA vaccine.
Samuel Chey indicated no relevant financial relationships.
Maria Westerhoff indicated no relevant financial relationships.
William Chey indicated no relevant financial relationships.
Samuel W. Chey, MPH1, Maria Westerhoff, MD1, William D. Chey, MD, FACG2. P2292 - Lymphocytic Colitis Following mRNA Vaccination for SARS-CoV2, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.